Sudden death in patients treated for ventricular arrhythmias generally is attributed to either failure of antiarrhythmic therapy or progression of the underlying disease.
Now study results suggest there is a third possible cause: iatrogenic sudden death due to the "proarrhythmogenic" effects of antiarrhythmic drugs.
The study, reported in Miami at the American College of Cardiology meeting, was undertaken by four faculty members of the Harvard School of Public Health: Vladimir Velebit, MD, Philip Podrid, MD, Thomas Graboys, MD, and Bernard Lown, MD.
They knew that often, in patients being treated with antiarrhythmic agents, refractory tachyarrhythmia develops that disappears on discontinuation of drug therapy. (Because of this, at many hospitals all medication is discontinued when such patients are admitted.)
The research goals were to determine the incidence of worsening of arrhythmia that could be attributed to antiarrhythmic agents and determine the value of pretreatment testing.
Because some spontaneous variation of arrhythmia